Louisiana, 2007

Damaging Winds in Louisiana, August 14, 2007

August 14, 2007 · NWS LCH · 3 events in 3 counties and zones

Severe storms developed late in the afternoon across portions of southwest and south central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Severe storms developed late in the afternoon across portions of southwest and south central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT TUE AUG 14 2007

.DISCUSSION...CURRENT WATER VAPOR IMAGERY CONTINUES TO SHOW OUR
INTENSE HEAT-MAKING RIDGE IN PLACE OVER THE SRN PLAINS AND LOWER
MISSISSIPPI VALLEY. MEANWHILE SFC ANALYSIS SHOWS WEAK HI PRES
LINGERING OVER THE AREA. MAIN FEATURE OF NOTE ON SFC ANALYSIS
THOUGH IS BROAD LO OVER THE CNTL GULF OFF THE YUCATAN PENINSULA.
IR IMAGERY SHOWS CONVECTION HAS DIED DOWN A LITTLE FROM THIS
MORNINGS BLOW-UP BUT PIX STILL SHOW COLD CLOUD TOPS CONTINUING TO
ROUND A WEAK CENTER. DESPITE THE HOT DRY CONDITIONS A FEW RW/TRW
HAVE DEVELOPED ACROSS MAINLY THE NERN ZONES THIS AFTERNOON. SKIES
MOSTLY CLEAR.

OF COURSE THE BIG CONCERN THIS GO ROUND IS WHAT TO DO WITH THE
SYSTEM OVER THE GULF. HAVE CHOSEN TO GO CLOSER TO THE GFS THAN THE
NAM FOR THIS FORECAST PACKAGE BASED ON BETTER INITIALIZATION OF
ITS LOCATION AND STRENGTH THIS MORNING. NAM WAS MUCH MORE
AGGRESSIVE IN STRENGTHENING THE STORM AND BRINGING A LITTLE
FARTHER NORTH UP THE TEXAS COAST BY 00Z THURSDAY. GFS...WITH ITS
WEAKER INITIALIZATION...LOOKS A LITTLE MORE REASONABLE WITH
GRADUAL STRENGTHENING AND KEEPING IT ON A MORE SRN TRACK AS IT
COMES UNDER A LITTLE MORE INFLUENCE OF THE RIDGE. THIS TRACK WILL
HELP TO START SPREADING LO/MID-LVL MOISTURE ACROSS ESPECIALLY THE
WRN PORTIONS OF THE AREA LATER TONIGHT. TIME-HEIGHT SECTIONS AND
FORECAST SOUNDINGS SHOW GOOD MOISTURE IN PLACE OVER THE SWRN 1/2 BY
TOMORROW AFTERNOON...ESPECIALLY SFC-H5...BEFORE THE SYSTEM MOVES
ASHORE ACROSS SRN TX/NRN OLD MEXICO TOMORROW EVENING. HOWEVER
SINCE THE STORM WILL REMAIN SO FAR SW OF THE FORECAST AREA DEEP
LIFT WILL REMAIN FAR AWAY AS WELL SO ATTM BEST POPS ARE ONLY A 50
PERCENT OVER THE SWRN COASTAL WATERS...40 POPS SWRN ZONES. SYSTEM
IS THEN PROGGED TO SLOWLY DRAG NW ACROSS TEXAS INTO THURSDAY WITH
DECENT MOISTURE LINGERING OVER THE WRN 1/2 OF THE FORECAST AREA
INTO THEN. HAVE HELD ONTO CHANCE POPS FOR THESE AREAS FOR THURSDAY
WITH HIGHEST REMAINING OVER THE SWRN ZONES WHERE BETTER MOISTURE
WILL PERSIST. AS A RESULT OF THIS SYSTEM INCREASED CLOUD COVER AND
SOME RAIN CHANCES WILL KEEP TEMPS FROM CLIMBING TO THE RECORD
VALUES WE HAVE SEEN OVER THE PAST SEVERAL DAYS AND HEAT ADVISORIES
SHOULD NOT BE NEEDED TOMORROW OR THURSDAY.

AS WE GET TOWARD THE WEEKEND THE AREA SHOULD GET INTO A LITTLE
MORE A SUMMER-LIKE PATTERN ALTHOUGH MOISTURE LEVELS DO LOOK A
LITTLE DRIER THAN NORMAL FOR THIS TIME OF YEAR...ESPECIALLY ALOFT.
HAVE MAINTAINED JUST 20 POPS FOR THE SATURDAY-MONDAY TIME FRAME.

&&

.AVIATION...ALL TERMINALS SHOULD REMAIN VFR FOR THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING HOURS AS DRY CONDITIONS
PERSIST. ENOUGH LO-LVL MOISTURE EVIDENT IN TIME-HEIGHT SECTIONS TO
PROVIDE FOR A LITTLE LIGHT FOG OVERNIGHT AT KARA/KLFT/KAEX.
HOWEVER ADDITIONAL MOISTURE ENCROACHING THE SWRN ZONES FROM THE
DISTURBANCE IN THE GULF COULD PRODUCE MVFR CONDITIONS TOWARD
SUNRISE AT KLCH/KBPT.

&&

.MARINE...WINDS AND SEAS TO INCREASE TONIGHT AS THE GULF SYSTEM
GETS A LITTLE BETTER ORGANIZED AND WORKS ITS WAY TO THE WNW TOWARD
THE LOWER TX COAST. WILL NEED TO INSERT CAUTION WORDING FOR LATE
TONIGHT AS CRITERIA CONDITIONS SNEAK IN JUST BEFORE THE 12 HOUR
WINDOW CLOSES. SCA CONDITIONS SEEM LIKELY BY TOMORROW MORNING OVER
THE 20-60 NM WATERS AND AFTERNOON FOR THE 0-20 NM WATERS...
ESPECIALLY W OF MARSH ISLAND. CONDITIONS ON THE COASTAL WATERS
LOOK TO IMPROVE BEGINNING TOMORROW EVENING WITH A LIGHT TO
MODERATE SERLY FLOW REMAINING ONCE THE SYSTEM MOVES INTO TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  93  77  92 /  10  30  30  30
KBPT  79  93  77  91 /  10  40  30  40
KAEX  74  95  75  94 /  10  20  20  20
KLFT  78  92  76  92 /  10  20  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...HEAT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION LOWER ATCHAFALAYA RIVER
     TO HIGH ISLAND 20-60 NM GMZ470-472-475. &&

25/13
Hazardous weather outlook, Aug 14, 4:18 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CDT TUE AUG 14 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
518 AM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER TODAY. THE
RESULT WILL BE THE CONTINUATION OF THE HEAT WAVE. AFTERNOON HEAT
INDEX READINGS ON TUESDAY IN LOWER SOUTHEAST TEXAS...SOUTHWEST AND
SOUTH CENTRAL LOUISIANA WILL RANGE FROM 108 TO 110 DEGREES...MEANWHILE THE
REMAINDER OF THE AREA WILL SEE HEAT INDEX READINGS FROM 102 TO 106
DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN AREA OF DISTURBED WEATHER IN THE SOUTH CENTRAL GULF OF MEXICO
IS EXPECTED TO MOVE WEST-NORTHWEST TOWARD THE LOWER TEXAS COAST BY
WEDNESDAY NIGHT AND THURSDAY MORNING. THIS SYSTEM WILL INCREASE
WINDS AND SEAS OVER THE COASTAL WATERS BY WEDNESDAY. THIS SYSTEM
WILL ALSO BRING SOME SHOWERS AND THUNDERSTORMS WITH A LOWERING IN
AFTERNOON HIGH TEMPERATURES ACROSS THE AREA FOR WEDNESDAY AND THURSDAY.

HIGH PRESSURE IS THEN EXPECTED TO PREVAIL OVER THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
August 14, 3:23 PM CST
Where
Cameron County, 1.93 mi WNW of Grand Chenier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.780, -93.010

The Cameron Sheriff Department reported trees blown down on Mermentau River Road near Grand Chenier.

Thunderstorm Wind, Vermilion

When
August 14, 5:15 PM CST
Where
Vermilion County, 0.92 mi SE of West Erath
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
29.960, -92.040

A tin roof was blown off a barn in Erath.

Thunderstorm Wind, Lafayette

When
August 14, 6:30 PM CST
Where
Lafayette County, Broussard
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.150, -91.970

One man was injured when a trailer he was in overturned. The trailer was used as a guard shack at a food processing plant near Broussard. In the same vicinity, seveal trees and power poles were blown down or broken. One quarter of Broussard was without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56659, 56661, 56663.